Alopecia Areata tied to significantly increased risk of retinal disease: Study
Alopecia Areata is tied with a significantly increased risk of retinal disease, as per a recent study published in the Journal of the American Academy of Dermatology.
Alopecia areata occurs when the immune system attacks hair follicles and may be brought on by severe stress. The main symptom is hair loss. Treatment may address any underlying conditions and includes topical scalp medication. Growing evidence has revealed abnormalities in the retinal structures of patients with alopecia areata (AA). However, the relationship between AA and retinopathy remains unclear. A group of researchers conducted a study to investigate the association between AA and retinal diseases.
The study participants were recruited from the National Health Insurance Research Database in Taiwan. We included 9909 patients with AA and 99,090 matched controls to assess the risk of retinal diseases. A Cox regression model was used for all analyses.
The Results of the study are as follows:
Compared with the controls, patients with AA had an adjusted hazard ratio (aHR) of 3.10 (95% confidence interval [CI] 2.26-4.26) for retinal diseases. With respect to individual retinal diseases, Patients with AA had significantly higher risks of developing retinal detachment (aHR 3.98; 95% CI 2.00-7.95), retinal vascular occlusion (aHR 2.45; 95% CI 1.22-4.92), and retinopathy (aHR 3.24; 95% CI 2.19-4.81) than controls.
This was a retrospective cohort study. Meanwhile, almost all the participating individuals were residents of Taiwan; therefore, the validity of our findings in other demographics remains unclear.
Thus, the researchers concluded that patients with AA had a significantly higher risk of retinal disease than controls. Further studies are needed to clarify the pathophysiology of AA and retinal diseases.
Association between alopecia areata and retinal diseases: A nationwide population-based cohort study Author links open overlay panel by Hui-ChuTing et al. published in the Journal of the American Academy of Dermatology.